Alert archive / South Dakota / Flash Flood Warnings in 2015

Flash Flood Warning 17, NWS Sioux Falls, SD

September 23, 2015Bon Homme County, Charles Mix County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Sep 23, 2015, 12:28 AM CDT for Bon Homme County, Charles Mix County, South Dakota. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2015, 12:28 AM CDT (05:28 UTC)
Expired
Sep 23, 2015, 4:00 AM CDT
In force
4 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Bon Homme County, SD, Charles Mix County, SD

The radar

The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 1:30 AM CDTHEAVY RAIN 3.28Tyndall, SDHEAVY RAIN AND SMALL HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2015-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2015-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
504 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

102 
WGUS53 KFSD 230528
FFWFSD
SDC009-023-230900-
/O.NEW.KFSD.FF.W.0017.150923T0528Z-150923T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1228 AM CDT WED SEP 23 2015

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BON HOMME COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
  SOUTHEASTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...

* UNTIL 400 AM CDT
    
* AT 1225 AM CDT...DOPPLER RADAR INDICATED A LINE OF SLOW MOVING 
  THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. RADAR 
  INDICATES THAT UP TO THREE INCHES OF RAIN HAVE ALREADY FALLEN WITH 
  UP TO AN ADDITIONAL 2 INCHES OF RAIN POSSIBLE THROUGH THE NEXT 
  FEW HOURS. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  TYNDALL...SPRINGFIELD...AVON AND DANTE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 4285 9777 4286 9786 4285 9788 4289 9817
      4317 9820 4317 9790 4285 9764 4284 9766

$$

HANKO
2 follow-up statements
064 
WGUS73 KFSD 230648
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
148 AM CDT WED SEP 23 2015

SDC009-023-230900-
/O.CON.KFSD.FF.W.0017.000000T0000Z-150923T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BON HOMME SD-CHARLES MIX SD-
148 AM CDT WED SEP 23 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FOR BON
HOMME AND SOUTHEASTERN CHARLES MIX COUNTIES...

AT 146 AM CDT...DOPPLER RADAR INDICATED A LINE OF SLOW MOVING 
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA...WILL 
CONTINUE TO EXIT THE AREA TO THE EAST. RADAR INDICATES THAT UPWARDS 
OF 4 INCHES HAVE FALLEN...AND UP TO AN ADDITIONAL HALF INCH WILL BE 
POSSIBLE THROUGH THE NEXT HOUR. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TYNDALL...SPRINGFIELD...AVON AND DANTE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 4285 9777 4286 9786 4285 9788 4289 9817
      4317 9820 4317 9790 4285 9764 4284 9766

$$

HANKO
107 
WGUS73 KFSD 230851
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
351 AM CDT WED SEP 23 2015

SDC009-023-230901-
/O.EXP.KFSD.FF.W.0017.000000T0000Z-150923T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BON HOMME SD-CHARLES MIX SD-
351 AM CDT WED SEP 23 2015

...THE FLASH FLOOD WARNING FOR BON HOMME AND SOUTHEASTERN CHARLES MIX
COUNTIES WILL EXPIRE AT 400 AM CDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 4285 9777 4286 9786 4285 9788 4289 9817
      4317 9820 4317 9790 4285 9764 4284 9766

$$

HANKO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 6:11 PM CDT, 6 hours 17 minutes earlier.

Area forecast discussion, Sep 22, 6:11 PM CDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
611 PM CDT TUE SEP 22 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 324 PM CDT TUE SEP 22 2015

IN THE NEAR TERM...HAVE BEEN WATCHING A COMPLEX OF STORMS THAT
FORMED IN NORTHEAST NEBRASKA THAT HAS BEEN SLOWLY SLIDING TO THE
SOUTHEAST.  SHORT TERM HI RES MODELS ARE NOT AWARE THAT COMPLEX
EXISTS.  MODELS APPEAR TO HAVE A RELATIVELY POOR HANDLE ON LOW LEVEL
MOISTURE PROFILE BASED ON UPSTREAM 12Z SOUNDINGS.  GIVEN THERE IS
MORE MOISTURE IN THE NEAR SURFACE LAYER THAN WHAT MODELS
BELIEVE...IT IS SOMEWHAT CONCERNING FOR THE UPCOMING FORECAST.

SHOULD BE A RELATIVELY QUIET EVENING ACROSS THE AREA UNLESS MOISTURE
IS ENOUGH TO OVERCOME FAIRLY STOUT CAP.  AS INITIAL SHORT WAVE
APPROACHES FROM THE SOUTHWEST EXPECT CAP TO WEAKEN AND THUNDERSTORMS
TO MOVE IN FROM THE SOUTH.  EXPECT THIS TO OCCUR AROUND 4-6Z.
ENOUGH SHEAR AND INSTABILITY IN THE ENVIRONMENT TO SUPPORT A FEW
POTENTIAL SEVERE ELEVATED STORMS WITH ELEVATED CAPE OF 2000-2500
J/KG AND EFFECTIVE SHEAR AROUND 30-35 KNOTS. AM MAINLY THINKING HAIL
UP TO THE SIZE OF HALF DOLLARS.

AS STORMS WORK EAST...INSTABILITY IS SLIGHTLY LESS SO COULD SEE
SEVERE THREAT DECREASE SLIGHTLY TOWARDS 12Z.  PWAT VALUES BOTH
TONIGHT INTO WEDNESDAY ARE QUITE HIGH...RUNNING 2-3 STANDARD
DEVIATIONS ABOVE NORMAL. THIS COULD BE POTENTIALLY OVERDONE SLIGHTLY
AS MODELS ARE QUITE CONVECTIVE...BUT OBSERVED SOUNDINGS STILL SHOW
TROPICAL ENVIRONMENT ACROSS THE AREA.  THIS ENVIRONMENT WILL BE
QUITE SUPPORTIVE OF EFFICIENT RAIN PRODUCING STORMS.

CORFIDI VECTORS SHOW SOME EASTWARD MOVEMENT TONIGHT...BUT SHORTEN TO
NEAR NOTHING ON WEDNESDAY.  LIMITED CAPPING INVERSION ACROSS THE
AREA MAY PROMOTE ADDITIONAL STORMS...THOUGH INSTABILITY LOOKS TO BE
FAIRLY LIMITED.  AM CONCERNED ABOUT POTENTIAL OF TRAINING AND HEAVY
RAINFALL WITH STORMS ON WEDNESDAY INTO WEDNESDAY NIGHT. WITH THREE
HOUR FLASH FLOOD GUIDANCE OF 2.5-3 INCHES...HAVE OPTED TO HOLD OFF
ON A FLASH FLOOD WATCH FOR JAMES RIVER VALLEY WEST BUT IS SOMETHING
THAT WILL NEED TO BE MONITORED CLOSELY FOR THE WED-WED NIGHT TIME
FRAME.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 324 PM CDT TUE SEP 22 2015

MAIN CONCERN IN THE MEDIUM AND EXTENDED PORTIONS OF THE FORECAST
DEAL WITH CONVECTION AND HEAVY RAIN POTENTIAL WEDNESDAY NIGHT INTO
THURSDAY. BY WEDNESDAY EVENING...THE REMNANTS OF TROPICAL DEPRESSION
16 SHOULD BE MOVING INTO THE AREA. STRONG MOISTURE TRANSPORT WILL
BECOME FOCUSED AHEAD OF THIS WAVE...PULLING ANOMALOUS PWAT VALUES
NORTHWARD. AS THE LLJ FLARES UP...WOULD ANTICIPATE AN UPSWING IN
CONVECTION AND WIDESPREAD RAIN THROUGH THE NIGHT. SOUNDINGS
CONTINUE TO SHOW ELEVATED INSTABILITY...SO AM ANTICIPATING A
REASONABLE AMOUNT OF THUNDER. VERY EFFICIENT RAINFALL RATES WOULD
BE EXPECTED...ESPECIALLY IF ANY CONVECTION IS PRESENT...RATES OF
1-3" PER HOUR COULD BE POSSIBLE.

DEPENDING ON WHAT HAPPENS AS FAR AS RAINFALL TOTALS TONIGHT AND
EARLY WEDNESDAY...IT IS POSSIBLE THAT A FLASH FLOOD WATCH MAY BE
NEEDED...ESPECIALLY ALONG AND WEST OF I-29.

THE WAVE WILL WOBBLE SOUTHEAST ON THURSDAY...AND MODELS CONTINUE TO
SHOW IT SLOWING DOWN AS IT TURNS TO THE SOUTH AND SOUTHEAST ON
THURSDAY.  HAVE BUMPED UP POPS FOR THE FIRST HALF OF THURSDAY...AND
SHOWERS MAY LINGER INTO THURSDAY AFTERNOON SOUTH OF I-90.

ONCE THE RAIN ENDS BY FRIDAY MORNING...A DRY AND WARMING FORECAST IS
ANTICIPATED THROUGH THE WEEKEND AND EARLY NEXT WEEK. TEMPERATURES
LOOK TO CHALLENGE THE 80S AHEAD OF A FRONTAL BOUNDARY APPROACHING ON
SUNDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 607 PM CDT TUE SEP 22 2015

INCREASING THUNDERSTORM CHANCES ACROSS THE AREA TOWARD 06Z
TONIGHT WITH AREAS OF MVFR STRATUS...WITH THE THREAT CONTINUING
INTO WEDNESDAY. CONFIDENCE IN TIMING OF SCATTERED THUNDERSTORMS IS
LOW WITH POOR AGREEMENT AMONG MODELS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...DUX
AVIATION...JM
Hazardous weather outlook, Sep 22, 8:36 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
836 PM CDT TUE SEP 22 2015

IAZ001-012-020-031-MNZ071-097-098-NEZ013-014-SDZ038>040-050-
052>071-240145-
LYON IA-SIOUX-PLYMOUTH-WOODBURY-LINCOLN MN-PIPESTONE-ROCK-DIXON-
DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-
LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-
YANKTON-CLAY SD-UNION-
836 PM CDT TUE SEP 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT AND
CONTINUE OVERNIGHT. A FEW STORMS MAY PRODUCE HAIL TO THE SIZE OF
HALF DOLLARS AND GUSTY WINDS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD
WEDNESDAY AFTERNOON INTO THURSDAY...WITH LOCALLY HEAVY RAINFALL
POSSIBLE WEDNESDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 10 PM TONIGHT.

IAZ002-003-013-014-021-022-032-MNZ072-080-081-089-090-240145-
OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-IDA-
LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
836 PM CDT TUE SEP 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND SOUTHWEST MINNESOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND
CONTINUE INTO THE OVERNIGHT HOURS. A FEW STORMS MAY PRODUCE HAIL
TO ONE INCH IN DIAMETER AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD
WEDNESDAY AFTERNOON INTO THURSDAY...WITH LOCALLY HEAVY RAINFALL
POSSIBLE WEDNESDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Sep 23, 12:22 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1222 AM CDT WED SEP 23 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 AM     HEAVY RAIN       PICKSTOWN               43.07N 98.53W
09/23/2015  E3.50 INCH       CHARLES MIX        SD   PUBLIC

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 10:32 PM CDTFlash Flood WarningFSDGregory2 hr
Sep 22, 10:37 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory23 min
Sep 22, 11:56 PM CDTFlash Flood WarningFSDCharles Mix, Gregory4 hr
Sep 23, 4:14 AM CDTFlash Flood WatchFSDBon Homme, Charles Mix, Clay, Douglas, Gregory, Hutchinson and 4 more27 hr

Nearby

Flash Flood Warnings in South Dakota, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.